South Dakota, 2021

Hail in South Dakota, June 8, 2021

June 8, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Pennington County, producing hail near golf ball size northeast of Quinn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Pennington County, producing hail near golf ball size northeast of Quinn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 10:32 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 10:32 AM MST, 3 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1132 AM MDT Tue Jun 8 2021

.DISCUSSION...(Today Through Monday)
Issued at 229 AM MDT Tue Jun 8 2021

An upper low sits off the Pacific NW, and a shortwave
over southern CA will approach the northern plains today. Skies are
mostly cloudy across the region, and radar is is showing some light
showers over northeastern WY. With a surface low over western SD,
winds are cyclonic around 10 mph. Temperatures are in and around the
70s.

Upper shortwave will move over the northern Rockies by 00Z this
evening. As a deeper surface low associated with this shortwave
pushes through WY today, southerly winds across the western SD
plains will advect in warm, moist air. With highs in the 90s and dew
points in the 60s, MLCAPE is expected to reach 1500-2500 J/kg by
afternoon. Storms will fire along the dryline across northeastern
WY mid-afternoon, although instability there won't be as high.
Shear will be weak across western SD, but around 30 kts along the
trough. CAMs continue to indicate storms developing into a squall
line as they shift eastward, slowly tracking across western SD
though the evening with the upper shortwave. Expecting mainly
strong winds with this system, but hail cannot be ruled out.

Hot and mostly dry weather can be expected on Wednesday, although
good instability may support some thunderstorms across south central
SD along a surface trough. Upper support and shear are weak, so not
expecting much for severe weather, but a strong storm or two could
be possible.

West coast trough will approach the northern plains on Thursday, and
surface low will deepen as it crosses WY/MT. Setup for Thursday
looks similar to that of today, but with better shear and
instability, and stronger upper-level support. Severe thunderstorms
will be possible across much of the CWA Thursday evening, shifting
into the eastern Dakotas after midnight. Associated cold front will
sweep through the region Thursday night.

Upper wave will lift out of the northern plains Friday. Behind the
cold front, temperatures will warm only into the 70s and lower 80s,
and northwesterly winds will be breezy. Models continue to depict
broad upper ridging for the weekend, with temperatures warming back
into the 80s and 90s. Friday and Saturday will be dry, but a
shortwave could bring the next chance for thunderstorms on Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1128 AM MDT Tue Jun 8 2021

Thunderstorms are expected to develop late afternoon and early
evening over eastern WY, and move through the forecast area this
evening into the overnight hours. Strong winds and small hail may
be possible with ongoing storms, otherwise VFR conditions are
expected through the TAF period.

&&

.FIRE WEATHER...
Issued At 229 AM MDT Tue Jun 8 2021

Breezy southwesterly winds will advect hot, dry air
into northeastern WY today. Winds of 15 to 25 mph with gusts up
to 35 mph will be possible, and minimum relative humidity is
expected to dip near 10%. Looking at 30-day Standardized
Precipitation Indices and comparing them to this week, conditions
have become much drier across Campbell County, western Weston
County, and southwestern Crook County. Additionally, two large
fires have burned portions of Campbell County over the last few
days. Looking at photographs of these fires, grasses have begun to
dry out. Therefore, will go ahead with a Red Flag Warning for
Campbell County, and subsequent shift can determine whether to
expand into Weston/Crook.

Thursday looks like a similar setup for northeastern WY: very dry
air and breezy southerly winds, along with hot temperatures. May
need headlines Thursday as well.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315.

&&

DISCUSSION...Pojorlie
AVIATION...Dye
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Jun 8, 4:49 AM MST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
549 AM MDT Tue Jun 8 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. Some of these storms may be
severe with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. A strong storm or two is
possible later this evening. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming. A storm or two may be severe with large
hail and damaging wind.

Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses are
drying out, so critical fire weather conditions are expected. For
more information see the latest Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Damaging wind and hail are most
likely, but there is also a chance of a tornado. Additionally, hot
and breezy conditions are expected in the afternoon, which may
lead to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 8, 1:17 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
217 PM MDT Tue Jun 8 2021

SDZ031-032-082045-
Pennington Co Plains SD-Haakon SD-
217 PM MDT Tue Jun 8 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN HAAKON AND EAST CENTRAL
PENNINGTON COUNTIES...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Grindstone, or 13 miles west of Philip, moving
north at 20 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Grindstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 10185 4401 10199 4423 10211 4426 10182
TIME...MOT...LOC 2017Z 174DEG 16KT 4408 10193

Eagan

The radar

The Rapid City radar (KUDX), 64 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
June 8, 1:38 PM MST
Where
Pennington County, 7 mi NE of Quinn
Measured
1.5 in hail
Reported by
Public
Coordinates
44.062, -102.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955799.